Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 22, 2017, 4:58 PM CDT for Saint Louis County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 22, 2017, 5:15 PM CDT
- In force
- 17 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097
WUUS53 KDLH 222158
SVRDLH
MNC137-222215-
/O.NEW.KDLH.SV.W.0101.170722T2158Z-170722T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
458 PM CDT SAT JUL 22 2017
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northeastern St. Louis County in northeastern Minnesota...
* Until 515 PM CDT
* At 458 PM CDT, a severe thunderstorm was located over northwestern
Boundary Waters Canoe Area Wilderness, or 28 miles northwest of
Ely, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lac la Croix, Lake Agnes, Crooked Lake, and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4836 9206 4833 9205 4832 9200 4830 9201
4827 9201 4824 9197 4825 9195 4823 9196
4824 9189 4821 9186 4821 9183 4810 9186
4819 9226 4835 9222 4835 9218 4836 9216
TIME...MOT...LOC 2158Z 280DEG 27KT 4827 9213
HAIL...1.00IN
WIND...60MPH
$$
LE1 follow-up statement
254
WWUS53 KDLH 222213
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
513 PM CDT SAT JUL 22 2017
MNC137-222222-
/O.EXP.KDLH.SV.W.0101.000000T0000Z-170722T2215Z/
St. Louis MN-
513 PM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS COUNTY
WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4836 9206 4833 9205 4832 9200 4830 9201
4827 9201 4824 9197 4825 9195 4823 9196
4824 9189 4821 9186 4821 9183 4810 9186
4819 9226 4835 9222 4835 9218 4836 9216
TIME...MOT...LOC 2212Z 280DEG 27KT 4825 9199
$$
LEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:44 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 22, 2:44 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Duluth MN 244 PM CDT Sat Jul 22 2017 .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jul 22 2017 This afternoon we are watching the cumulus field over northern Minnesota very carefully, as the airmass is increasingly unstable with deep layer shear values approaching 40 knots. We have had some echoes over Koochiching and Itasca county as some updrafts have tried to get going, but these have not lasted long and it seems we may need to wait until the colder temperatures associated with the potent upper low over southern Manitoba moves a little closer in the next few hours. Am expecting an active evening over the forecast area once storms can initiate though, with CAPE values now approaching 1500j/kg, and only forecast to continue to increase into the evening hours. Expect initiation sometime in the next 1-3 hours and our main threat to be large hail and damaging winds. After the storms move through this evening a cooler and drier airmass will move in, and expect temperatures to fall into the 50s nearly everywhere. This cooler airmass will keep us cooler for Sunday with some lingering showers during the afternoon hours. Highs on Sunday will only get into the low to mid 70s, with cooler conditions near Lake Superior. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jul 22 2017 The early part of the extended period will be affected by another round of strong to possibly severe thunderstorms. A cold front will move through the region as a shortwave moves through southern canada Tuesday morning through early Wednesday morning. Ahead of the front as indicated by the previous shift, a strong push into the forecast area of high theta-e values along with an increase in PWATs. Showers and strong thunderstorms will spread west to east Tuesday with possible severe storms Tuesday afternoon and evening. SPC has all of the forecast area in a 15% chance for severe weather on Tuesday. After the front passes, high pressure will build into the region on Wednesday and keep the area rain free through the weekend. The only chance for any precipitation will be late Sunday as a shortwave moves through the region. High temperatures will be near their normals levels in the upper 70s to the lower 80s with 60s along Lake Superior. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jul 22 2017 The first area of concern is an area of stratus is affecting the HIB and DLH airports with IFR-LIFR conditions. These clouds are moving east and conditions should improve to VFR by 20z. The second concern is development of thunderstorms this afternoon and evening. The strongest storms should develop further east than Friday and will be mainly east of a line from INL to AIT. MVFR-IFR conditions will affect the INL/HIB/DLH/HYR airports after 22z through 02z this evening. The BRD airport may stay precip free. Overnight...conditions will be VFR-MVFR in morning fog with VFR conditions at all airports on Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 69 51 75 / 40 20 0 0 INL 55 76 53 80 / 40 10 0 0 BRD 59 75 54 78 / 10 10 0 0 HYR 57 70 51 77 / 40 10 0 0 ASX 55 67 50 76 / 30 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...Stewart AVIATION...Stewart
Hazardous weather outlook, Jul 22, 2:50 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 250 PM CDT Sat Jul 22 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231145- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 250 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms are possible across the Northland this afternoon and evening, as an upper level system moves across the region. Locations most likely to get severe storms are along and east of a line from International Falls through Hinckley. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms late Monday night through Wednesday morning. Some of the storms may be strong to severe, especially Tuesday afternoon and evening. There is a slight chance of thunderstorms Thursday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon or evening LSZ121-140>148-231145- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 250 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms over western Lake Superior late this afternoon and evening. Some of the storms may be strong to severe with large hail, gusty winds, frequent cloud-to-water lightning, and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms may linger into Sunday morning. Occasional cloud-to-water lightning and brief gusty winds are the main threats. Thunderstorms return to the forecast Monday night through Wednesday morning. Some of the storms may be strong or severe, especially Tuesday afternoon and evening. Stewart/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 22, 3:26 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
326 PM CDT SAT JUL 22 2017
MNZ012-020-021-222100-
Northern Cook/Northern Lake-Southern Cook/North Shore-Southern
Lake/North Shore-
326 PM CDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COOK AND NORTHEASTERN
LAKE COUNTIES...
At 324 PM CDT, strong thunderstorms were along a line extending from
Boundary Waters Canoe Area Wilderness, to 7 miles southwest of
Isabella, and moving east at 45 mph.
Wind gusts up to 35 mph, pea-size hail, and frequent cloud to ground
lightning can be expected with these storms.
Locations impacted include...
Saganaga Lake, Gunflint Lake, Clear Lake, Lutsen, Eagle Mountain, Sea
Gull Lake, Forest Center, Little Saganaga Lake, Alpine Lake,
Isabella, Dumbbell Lake, Boundary Waters Canoe Area Wilderness North
of the Gunflint Trail, southeastern Boundary Waters Canoe Area
Wilderness, Alice Lake, Murphy City, Perent Lake, Temperance River
State Park, North Lake, Isabella Lake, and White Pine Lake.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4824 9086 4823 9084 4818 9084 4818 9082
4816 9078 4814 9080 4809 9075 4812 9058
4795 9020 4748 9101 4750 9150 4816 9113
4822 9098
TIME...MOT...LOC 2024Z 260DEG 39KT 4815 9111 4754 9146
StewartSpecial weather statement, Jul 22, 3:40 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
340 PM CDT SAT JUL 22 2017
MNZ011-222115-
North St. Louis-
340 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...
At 339 PM CDT, a strong thunderstorm was near Buyck, or 20 miles
southeast of Voyageurs National Park, moving east at 25 mph.
Wind gusts up to 35 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Crane Lake, Buyck, Lac la Croix, Echo Lake, Lake Agnes, Loon Lake,
and Crooked Lake.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4836 9214 4836 9206 4833 9205 4832 9200
4827 9201 4824 9197 4825 9196 4823 9194
4815 9194 4812 9270 4829 9275 4833 9245
4822 9236 4825 9227 4832 9231 4835 9228
4835 9224 4834 9221 4837 9214
TIME...MOT...LOC 2039Z 271DEG 22KT 4820 9265
StewartSpecial weather statement, Jul 22, 4:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
403 PM CDT SAT JUL 22 2017
MNZ012-222115-
Northern Cook/Northern Lake-
403 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...
At 403 PM CDT, a strong thunderstorm was over eastern Boundary Waters
Canoe Area Wilderness, or 9 miles southwest of Saganaga Lake, moving
east at 25 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Saganaga Lake, Gunflint Lake, Alpine Lake, Sea Gull Lake, Little
Saganaga Lake, Cherokee Lake, Gabimichigami Lake, Long Island Lake,
Gneis Lake, Brule Lake, and Knife Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4824 9088 4824 9085 4818 9084 4818 9080
4816 9080 4816 9078 4814 9080 4809 9075
4809 9072 4795 9069 4794 9114 4813 9117
4818 9109 4819 9103 4822 9098 4825 9089
TIME...MOT...LOC 2103Z 268DEG 23KT 4810 9103
LESpecial weather statement, Jul 22, 4:17 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
417 PM CDT SAT JUL 22 2017
MNZ011-222130-
North St. Louis-
417 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. LOUIS
COUNTY...
At 417 PM CDT, a strong thunderstorm was over Buyck, or 17 miles
north of Lake Vermilion, moving east at 25 mph.
Wind gusts up to 35 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Voyageurs National Park, Crane Lake, Buyck, Echo Lake, Sand Point
Lake, Loon Lake, Trout Lake, and Lac la Croix.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4837 9248 4835 9247 4831 9244 4829 9241
4822 9237 4825 9227 4829 9230 4832 9231
4834 9229 4836 9226 4835 9220 4798 9222
4803 9270 4839 9271 4841 9246
TIME...MOT...LOC 2117Z 275DEG 24KT 4812 9253
LESpecial weather statement, Jul 22, 4:19 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
419 PM CDT SAT JUL 22 2017
MNZ012-222145-
Northern Cook/Northern Lake-
419 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK COUNTY...
At 419 PM CDT, a strong thunderstorm was near Gunflint Lake, moving
east at 25 mph.
Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Gunflint Lake, Sea Gull Lake, Poplar Lake, Daniels Lake, North Lake,
Long Island Lake, Bearskin Lake, Brule Lake, and Clearwater Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4816 9078 4815 9078 4814 9080 4809 9075
4810 9064 4813 9058 4812 9056 4810 9057
4809 9055 4811 9046 4810 9044 4810 9040
4809 9037 4792 9040 4791 9041 4799 9093
4817 9090
TIME...MOT...LOC 2119Z 275DEG 23KT 4808 9081
LESpecial weather statement, Jul 22, 4:33 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Duluth MN 433 PM CDT SAT JUL 22 2017 MNZ011-222200- North St. Louis- 433 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY... At 433 PM CDT, a strong thunderstorm was near Buyck, or 13 miles north of Lake Vermilion, moving east at 25 mph. Wind gusts up to 35 mph, dime-size hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Buyck, Trout Lake, Cummings Lake, and Big Moose Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4799 9256 4817 9255 4820 9202 4793 9203 TIME...MOT...LOC 2133Z 272DEG 22KT 4809 9245 LE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:09 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Crow Wing | 51 min |
| Jul 21, 7:14 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 46 min |
| Jul 21, 7:30 PM CDT | Special Weather Statement | DLH | Crow Wing | 45 min |
| Jul 21, 7:37 PM CDT | Flash Flood Warning | DLH | Carlton, Saint Louis | 6 hr |
| Jul 21, 7:49 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 41 min |
| Jul 21, 7:52 PM CDT | Special Marine Warning | DLH | 53 min | |
| Jul 21, 7:59 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 46 min |
| Jul 21, 8:29 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 33 min |
| Jul 21, 8:45 PM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Jul 21, 8:46 PM CDT | Special Marine Warning | DLH | 59 min | |
| Jul 22, 4:29 AM CDT | Special Weather Statement | DLH | Crow Wing | 46 min |
| Jul 22, 5:22 AM CDT | Special Weather Statement | DLH | Crow Wing | 38 min |
| Jul 22, 12:58 PM CDT | Special Weather Statement | DLH | 32 min | |
| Jul 22, 1:35 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 22, 3:26 PM CDT | Special Weather Statement | DLH | Lake | 34 min |
| Jul 22, 3:40 PM CDT | Special Weather Statement | DLH | 35 min | |
| Jul 22, 4:03 PM CDT | Special Weather Statement | DLH | 12 min | |
| Jul 22, 4:17 PM CDT | Special Weather Statement | DLH | 13 min | |
| Jul 22, 4:19 PM CDT | Special Weather Statement | DLH | Cook | 26 min |
| Jul 22, 4:33 PM CDT | Special Weather Statement | DLH | 27 min | |
| Jul 22, 4:40 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 35 min |
| Jul 22, 5:25 PM CDT | Special Weather Statement | DLH | Lake | 20 min |
| Jul 22, 6:29 PM CDT | Special Weather Statement | DLH | Lake | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.